Hail, Bernalillo
- When
- August 9, 12:40 PM MST to 12:45 PM MST
- Where
- Bernalillo County, 0.89 mi SW of Sandia Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.160, -106.380
An upper level jet that oriented southwest to northeast over New Mexico interacted with deep moisture and surface heating to produce scattered strong to severe thunderstorms. The first round of storms developed around the higher terrain of central New Mexico by early afternoon and pushed slowly into the Estancia Valley and nearby highlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level jet that oriented southwest to northeast over New Mexico interacted with deep moisture and surface heating to produce scattered strong to severe thunderstorms. The first round of storms developed around the higher terrain of central New Mexico by early afternoon and pushed slowly into the Estancia Valley and nearby highlands. A second round of storms with heavy rainfall developed well after sunset and pushed across the Manzano Mountains into the Estancia Valley again. Penny to half dollar size hail was reported with the first round of storms and flash flooding was reported with the second round. A vehicle was washed off a road in Torrance County and its occupants required rescue by local law enforcement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 10:06 AM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1106 AM MDT FRI AUG 9 2013 .AVIATION... 18Z TAF CYCLE MID LEVEL INSTABILITY INCREASING OVER WRN NM THIS MORNING...LEADING TO A FEW HIGH BASED -TSRA. THIS MID-LEVEL COOLING IS EXPECTED TO COMBINE WITH DAYTIME HEATING AND SLIGHTLY MORE LOW AND MID LEVEL MOISTURE TO PRODUCE A ROUND OF MAINLY SCATTERED CONVECTION OVER CENTRAL AND NRN NM THIS AFTERNOON. STEERING FLOW WILL TAKE SHOWERS AND STORMS NORTHEASTWARD AROUND 10-15KTS. MODERATE TO STRONG LINE OF STORMS WILL DEVELOP ALONG/NEAR THE CENTRAL MTN CHAIN AND WORK EWD OUT ONTO THE PLAINS THROUGH THE EVENING HOURS. EAST WINDS WILL DEVELOP ONCE AGAIN THROUGH THE CANYONS OF THE CENTRAL MOUNTAIN CHAIN LATE THIS EVENING....MAINLY IMPACTING KABQ AND KSAF THROUGH THE OVERNIGHT HOURS. 33 && .PREV DISCUSSION...330 AM MDT FRI AUG 9 2013... SURFACE FRONT HAS RIPPED THROUGH THE EASTERN PLAINS AND HAS REACHED THE TX BORDER. PATCHY LOW CLOUDS BEHIND IT OVER THE NORTHEAST/EAST CENTRAL. AT THE SAME TIME...WEAK UPPER FEATURE SPAWNED A FEW SHOWERS AND THUNDERSTORMS ALONG AND WEST OF THE CONTDVD BEFORE MIDNIGHT...AND ISOLD CELLS PERSIST WITH ONE SHOWING UP OVER SOCORRO COUNTY ATTM. SO THE CURRENT CONDITIONS WOULD POINT TO AN ACTIVE DAY FOR CONVECTION. UPPED POPS OVER WHAT WAS IN THE GRIDS FOR TODAY/TONIGHT...WITH MUCH OF THE FOCUS ON THE CENTRAL MT CHAIN AND ADJACENT HIGHLANDS AS WELL AS THE WESTERN/NORTHERN HIGHER TERRAIN AS LOW LEVEL UPSLOPE FLOW DEVELOPS. A GUSTY EAST WIND INTO THE RGV TONIGHT WILL SET UP ANOTHER BUSY DAY SATURDAY. ANOTHER WEAK DISTURBANCE MAY ALSO MAKE IT/S WAY OVER THE STATE FROM WEST TO EAST. 00Z NAM DEVELOPS A QPF BOMB OVER PORTIONS OF THE CENTRAL HIGHLANDS/SOUTH CENTRAL MTS/EAST CENTRAL AND SOUTHEAST PLAINS SATURDAY AFTERNOON/NIGHT. NUDGED POPS TO ACCOUNT FOR THAT POSSIBILITY BUT LATER SHIFTS MAY WANT TO CONSIDER FURTHER TWEAKS. STEERING FLOW WEAKENS SATURDAY OVERALL SO POTENTIAL FOR LOCALLY HEAVY RAINS MAY BE AMPLIFIED...ALONG WITH FLASH FLOODING THREAT. LATER SHIFTS MAY ALSO WANT TO CONSIDER A FLASH FLOOD WATCH. LOOKS LIKE RAIN CHANCES SHIFT MORE TO THE WEST AND SOUTH SUNDAY AS THE UPPER HIGH CENTER BEGINS TO NUDGE ITS WAY WESTWARD AND A SURFACE LEE TROUGH STARTS TO DEVELOP. HIGHS TODAY THROUGH THE WEEKEND NEAR TO BELOW AVERAGE. UPPER HIGH CONTINUES TO SHIFT OVER SOUTHERN NEW MEXICO EARLY NEXT WEEK...ALLOWING FOR A DOWNWARD TREND IN CONVECTION AND WARMER HIGHS. A WEAK FRONT AROUND THE MIDDLE OF NEXT WEEK...COUPLED WITH NORTHWEST FLOW COULD INCREASE CONVECTION FOR THE NORTHEAST/EAST CENTRAL. LATEST ECMWF SHIFTS THE UPPER RIDGE TO OUR WEST AND BUILDS IT OVER THE GREAT BASIN SO YOU KNOW WHAT THAT MEANS. .FIRE WEATHER... CONVECTIVE ACTIVITY IN NORTHEAST NM LAST EVENING PUSHED A MESOSCALE COLD POOL TOWARD THE CENTRAL MOUNTAINS...AND IT BROUGHT A SUBTLE INCREASE IN DEWPOINTS TOWARD THE BARRIER AND STRUGGLED TO SEEP INTO THE RIO GRANDE VALLEY. EAST SOUTHEAST WINDS WILL CONTINUE TO SLOWLY TRANSPORT SLIGHTLY BETTER BOUNDARY LAYER MOISTURE TOWARD THE DIVIDE TODAY...GRADUALLY OVERCOMING SOME OF THE DRIER AIR THAT HAD WORKED IN YESTERDAY. TEMPERATURES WILL RUN JUST SHY OF AVERAGE IN THE NORTHEASTERN ZONES TODAY WITH NEAR NORMAL READINGS ELSEWHERE...AND MINIMUM RH VALUES WILL STAY AOA 25 PERCENT OVER MOST AREAS OUTSIDE OF THE SAN JUAN BASIN AND NORTHWEST PLATEAU. A RESURGENCE OF EASTERLY MOIST SURFACE FLOW IS THEN EXPECTED TONIGHT WITH A HEALTHY DOSE OF CONVECTION EAST OF THE CENTRAL MOUNTAIN CHAIN LIKELY ENHANCING THE PROGRESSION. THIS WILL LIKELY LEAD TO GUSTY EAST GAP/CANYON WINDS IN FAVORED LOCALES NEAR THE CENTRAL VALLEYS TONIGHT AND EARLY SATURDAY MORNING. RH RECOVERY WILL BE EXCELLENT IN THE EASTERN HALF OF THE FORECAST AREA TONIGHT WITH THE NORTHWEST CORNER REMAINING THE ONLY PLACE THAT STRUGGLES TO REACH 60 PERCENT. BETTER BOUNDARY LAYER MOISTURE WILL BE IN PLACE FOR SATURDAY...AND THE UPPER LEVEL PATTERN WILL ALSO TURN MORE CONDUCIVE FOR A TRANSPORT OF ANY AVAILABLE SUBTROPICAL MID LEVEL MOISTURE FROM THE SOUTH. WHILE MOISTURE FIELDS DO NOT LOOK EXCESSIVELY HIGH...IT STILL LOOKS LIKE AN ACTIVE AND WET WEEKEND WITH SCATTERED TO NUMEROUS SLOW-MOVING STORMS. THIS WILL PRECLUDE ANY FIRE WEATHER CONCERNS. AS NEXT WEEK UNFOLDS...THE UPPER LEVEL HIGH WILL BUILD CLOSER TO NM. THIS COULD SUPPRESS STORMS TO SOME DEGREE...BUT ENOUGH MOISTURE SHOULD STAY IN PLACE FOR ISOLATED TO SCATTERED COVERAGE EACH DAY. TEMPERATURES WILL CREEP BACK UP TOWARD AVERAGE IF NOT SLIGHTLY ABOVE BY THE END OF THE WEEK...AND FOR NOW THE FORECAST MODELS ARE NOT AS AGGRESSIVE WITH THE BACK DOOR FRONT IN THE NORTHEASTERN PART OF THE STATE ON TUESDAY. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI AUG 9 2013 NMZ501>540-101200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING...WILL BE FOCUSED OVER THE HIGHER TERRAIN AND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. RECENT WILD FIRE BURN SCARS IN THESE AREAS OF NEW MEXICO WILL ALSO EE SUSCEPTIBLE TO FLASH FLOODING. IN ADDITION...THERE IS POTENTIAL FOR ISOLATED STRONG STORMS OVER THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS WITH PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 55 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SLOW MOVING THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING...WILL BECOME MORE NUMEROUS OVER WESTERN AND CENTRAL NEW MEXICO SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 123 PM MDT FRI AUG 9 2013 NMZ511-517-092000- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY- 123 PM MDT FRI AUG 9 2013 ...STRONG THUNDERSTORM MOVING OVER THE NORTHERN PORTION OF THE LAS CONCHAS BURN SCAR... AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES NORTHWEST OF LOS ALAMOS. MOVEMENT WAS EAST/NORTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL RIO ARRIBA COUNTY...RURAL EXTREME NORTHWESTERN SANTA FE COUNTY...RURAL NORTHEASTERN SANDOVAL COUNTY AND RURAL NORTHERN LOS ALAMOS COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3609 10629 3589 10621 3589 10646 3602 10651 TIME...MOT...LOC 1923Z 227DEG 6KT 3599 10640 50
The Albuquerque radar (KABX), 40 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
8 hail, 4 flash flood. Local standard time, as filed.
NWS employee reported large hail at Frost Rd. and Highway 14 in Sandia Park.
Highway 14 and Frost Rd. in near Sandia Park.
Route 246 around mile post 14, half dollar size hail fell from probably 345 to 4PM.
Law enforcement officials reported that roads were closed in Onava due to flooding. Reports from broadcast media also indicated that the Interstate 25 frontage road was washed over between the Las Vegas Airport and the Onava exit. Extensive damage also occurred to guardrails and a bridge located on CR-23. The flooding appeared to be the result of heavy rainfall that fell within the Pecos Arroyo farther upstream where the first flooding event occurred.
Car washed off Riley Rd. when an arroyo overflowed between Routes 55 and 542. Vehicle dangled over the edge of arroyo and almost fell into the arroyo. Driver escaped safely.
Vehicle stuck in water. Driver tried to cross flooded road or low water crossing on Spangler Rd. between Routes 55 and 542. Needed police assistance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459048, 459051, 459052, 459050, 459060, 459053, 459054, 459332, 459059, 459335, 459340, 459349.